Alert archive / North Carolina / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Raleigh, NC

April 17, 200724 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 17, 2007, 11:18 AM EDT for 24 counties in North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2007, 11:18 AM EDT (15:18 UTC)
Expired
Apr 17, 2007, 6:00 PM EDT
In force
7 hr
Issued by
NWS Raleigh, NC
All 24 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 171518
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1118 AM EDT TUE APR 17 2007

...VERY DRY AND WINDY WEATHER TO CONTINUE THIS AFTERNOON... 

.INTENSE LOW PRESSURE OFF THE NEW ENGLAND COAST WILL BE SLOW TO
MOVE EAST TODAY. THE PRESSURE GRADIENT WILL REMAIN TIGHT AND WILL
COMBINE WITH THE MIXING OF THE STRONGER WINDS FROM ALOFT THROUGH
THE AFTERNOON. WINDS WILL DECREASE RAPIDLY THIS EVENING...
ALLOWING A BETTER RELATIVE HUMIDITY RECOVERY THAN MONDAY NIGHT. 

NCZ007>010-021>026-038>041-073>077-083>086-088-172200-
/O.NEW.KRAH.FW.W.0005.070417T1518Z-070417T2200Z/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
1118 AM EDT TUE APR 17 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL COMBINE
WITH MINIMUM RELATIVE HUMIDITY VALUES OF AROUND 20 PERCENT... AND
MAXIMUM TEMPERATURES AROUND 70... TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGH THE AFTERNOON. THE FINE FUEL MOISTURE LEVELS
HAD DIPPED TO CRITICAL LEVELS AS OF TUESDAY DUE TO THE STRONG
DRYING WINDS IN THE PAST 24 HOURS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BADGETT
1 follow-up statement
000 
WWUS82 KRAH 172205
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT TUE APR 17 2007

...THE RED FLAG WARNING ISSUED EARLIER FOR PORTIONS OF CENTRAL
NORTH CAROLINA HAS EXPIRED.


NCZ007>010-021>026-038>041-073>077-083>086-088-172315-
/O.EXP.KRAH.FW.W.0005.000000T0000Z-070417T2200Z/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
605 PM EDT TUE APR 17 2007

...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS AFTERNOON...

THE RED FLAG WARNING HAS EXPIRED AT 6 PM EDT THIS EVENING. 

SURFACE WINDS WILL CONTINUE TO SLOWLY DIMINISH TO LESS THAN 15 MPH FROM
THE NORTHWEST THIS EVENING AND RELATIVE HUMIDITY WILL SLOWLY RECOVER
ABOVE 25 PERCENT AS TEMPERATURES BEGIN TO COOL INTO THE 60S AROUND
NIGHTFALL.

$$

RFG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 17, 10:36 AM EDT, 42 minutes earlier.

Area forecast discussion, Apr 17, 10:36 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1036 AM EDT TUE APR 17 2007

.SHORT TERM /REST OF TODAY/

...WINDS AND FIRE WEATHER ARE CONCERNS FOR THE REST OF THE DAY...

A SLOW MOVING 986 MB SURFACE LOW OFF THE NEW ENGLAND COAST WAS
STILL CLOSE ENOUGH TO OUR REGION TO KEEP A TIGHT PRESSURE GRADIENT
THROUGH THE AFTERNOON. AN APPALACHIAN LEE TROUGH FORMED LAST NIGHT
ALLOWING THE WINDS TO BECOME LIGHT SW OVER THE CENTRAL AND EASTERN
SECTIONS OF THE PIEDMONT... BUT WINDS STAYED UP ALL NIGHT IN THE
NW PIEDMONT AND ELEVATED TERRAIN TO THE NW.

12Z/17 APRIL DATA ANALYSIS INDICTED THE MIXED LAYER OVER OUR
REGION WAS ABOUT 5K FEET TODAY AS COMPARED TO 8K FEET DURING
MONDAY. WINDS A TOP THE MIXED LAYER WERE STILL OBSERVED AT 50-60KT
OVER BOTH BLACKSBURG AND GREENSBORO. WINDS INCREASED TO 70+ KNOTS
AT H7... BUT DECREASED UPSTREAM OVER THE OHIO VALLEY.

CONDITIONS ARE STILL FAVORABLE FOR A WINDY DAY... WITH SUSTAINED
WINDS OF 15 TO 25 MPH... AND GUSTS TO 35 MPH (NW) AND 30
ELSEWHERE.

THIS BRINGS US TO THE FIRE WEATHER RELATED PARAMETERS OF MAXIMUM
TEMPERATURES... MINIMUM RELATIVE HUMIDITIES... AND WIND GUSTS. -BADGETT
&&

.FIRE WEATHER...

THE MAXIMUM TEMPERATURE FORECAST OF 65-70 THIS AFTERNOON STILL
LOOKS GOOD. LOW LEVEL THICKNESS SUPPORT THE COOLER READINGS IN THE
NE... WITH WARMEST OVER THE SW AND SANDHILLS. WE WILL NEED TO BUMP
UP HIGHS INTO THE LOWER OR POSSIBLY MID 70S THERE. THE DEW POINT
TEMPERATURES FROM THE STATISTICAL GUIDANCE HAS AGAIN VERIFIED
MISERABLY IN THE NW FLOW RESUME. WE WILL NEED TO CONTINUE TO ADJUST
DOWNWARD THE DEW POINTS (INTO THE LOWER 20S NW RANGING TO UPPER
20S FAR NE). CORRESPONDING MINIMUM RELATIVE HUMIDITY VALUES OF
15-20 PERCENT EXPECTED NW... RANGING TO 25 PERCENT FAR NE. THESE
PARAMETERS COMBINED WITH WIND GUSTS TO BETWEEN 25 AND 35 MPH MAKE
FOR AN ADVERSE FIRE BEHAVIOR DAY.

A CONFERENCE CALL HAS BEEN SCHEDULED WITH THE NORTH CAROLINA
FOREST SERVICE (NCFS) AT 1045 AM. WE WILL AT THE VERY LEAST NEED
TO ISSUE A FIRE DANGER STATEMENT FOR THE AFTERNOON BASED ON THESE
PARAMETERS.

IT APPEARS THAT THE 1 HOUR FUEL MOISTURE LEVELS ARE DROPPING FAST
DUE TO THE PERSISTENT DRY WINDY WEATHER. VALUES WERE APPROACHING
CRITICAL THRESHOLDS AGAIN OF LESS THAN 7 PERCENT OVER THE
SANDHILLS. A RED FLAG WARNING MAY BE NEEDED THIS AFTERNOON
DEPENDING ON THE INFORMATION THAT WE RECEIVE FROM THE NCFS.

DETAILS TO FOLLOW BY 1130 AM.
&&

.PREV DISCUSSION...
/ISSUED 339 AM EDT TUE APR 17 2007/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
DEEP CYCLONE OFF NJ COAST SLOWLY MOVING FARTHER OUT TO SEA TODAY.
STILL EXPECT BREEZY/WINDY CONDITIONS (ESPECIALLY THIS MORNING) BUT
NOT NEARLY AS STRONG AS GUSTS RECORDED MONDAY. SKIES WILL REMAIN
MOSTLY CLEAR EXCEPT FOR THE FAR NE COUNTIES AS DEEP CYCLONIC FLOW
WILL LIKELY WRAP ANOTHER ROUND OF STRATO CU ACROSS THE REGION LATER
THIS MORNING. MIXING OVERNIGHT HAVE KEPT TEMPS UP WITH MOST PLACES
AT 07Z STILL HOVERING NEAR/JUST ABOVE 50 DEGREES. LOW LEVEL
THICKNESSES SUGGEST MAX TEMPS THAT FAVOR A BLEND OF MOS GUIDANCE
(MID 60S NORTH TO NEAR 70 SOUTH).

SOUTHERN STREAM SYSTEM CURRENTLY OPENING UP AND PROGGED TO MOVE
STEADILY EWD ACROSS TX TODAY AND INTO THE LOWER MS VALLEY EARLY WED.
GFS BRINGS THIS SYSTEM QUICKLY EWD LATE WED INTO THE SE U.S. THIS
APPEARS TOO FAST AS DEEP VORTEX OFF SOUTHERN NEW ENGLAND COAST
SHOULD INDUCE SOME RIDGING ALOFT AS PER NAM SOLUTION. FOR NOW WILL
PLAY UP CLOUD COVERAGE FOR WED BUT PLAN TO KEEP POPS BELOW 20%.

THU...UPPER LOW OVER GREAT LAKES DIVES SEWD INTO CENTRAL NC AS A
RESULT OF DEEP NW FLOW DUE TO DEEP VORTEX. THIS SYSTEM A BIT MORE
PROBLEMATIC. RH CROSS SECTIONS DEPICT DECENT MOISTURE DEPTH WITH
FORECAST SOUNDINGS PROJECTING PRECIPITABLE WATER VALUES AOA NORMAL
VALUES AND (NOT SURPRISING) MID LEVEL LAPSE RATES IMPRESSIVE THU
AFTERNOON (6.5-7 DEG/C). HOWEVER DIFFICULT TO PINPOINT ANY LOW/MID
LEVEL MECHANISM TO FOCUS/GENERATE PRECIP. ALSO UPPER LEVEL JET
POSITION NOT FAVORABLE FOR ENHANCED LIFT. OVERALL CONFIDENCE BELOW
NORMAL. CONSIDERING AVAILABLE MOISTURE AND STRENGTH OF
SYSTEM...CHANCE POPS WARRANTED BUT NOT READY TO GO ANY HIGHER. DUE
TO EXPECTED CLOUD COVERAGE...LOWERED MAX TEMPS 2-3 DEGREES. DUE TO
VERY LOW FREEZING LEVELS...POTENTIAL EXIST FOR LOW TOPPED CONVECTION
WITH HAIL (IF ENOUGH LIFT OBTAINED TO GENERATE CONVECTION).

LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER LEVEL SYSTEM EXITS REGION LATE THU NIGHT. RISING MID/UPPER
LEVEL HEIGHTS FRI INTO SUN SPELLS TEMP RECOVERY DURING PERIOD.
EXPECT TEMPS TO REMAIN 2-3 CATEGORIES BELOW NORMAL FRI WITH TEMPS
WARMING TO NEAR NORMAL LEVELS SUN. MON COULD BE QUITE WARM DUE TO SW
FLOW AHEAD OF FRONTAL SYSTEM DRAPED ACROSS THE OH VALLEY.

AVIATION /07Z-06Z/...

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.

THE VERTICALLY STACKED CLOSED LOW OFF THE SOUTHERN NEW ENGLAND WILL
SLOWLY MOVE OUT TO SEA TODAY. TIGHT PRESSURE GRADIENT FOR ONE MORE
DAY...ALTHOUGH NO WHERE NEAR THE SEVERITY OF MONDAY...SUSTAINED
WINDS 15KT WITH GUSTS TO 25KTS. MODEL TIME HEIGHT SECTIONS INDICATE
ANOTHER WAVE OF STRATOCU ADVECTING IN FROM THE NNW FROM UPPER LOW BY
MIDDAY...AND MAINLY ACROSS THE NE PIEDMONT AND NORTHERN COASTAL
PLAINS. WINDS WILL DIMINISH IN THE EVENING WITH MOSTLY CLEAR SKIES.

THE NAM AND NGM WERE PREFERRED WITH SLOWER TIMING OF MID AND HIGH
CLOUDS LATE TUESDAY NIGHT/WEDNESDAY MORNING ASSOCIATED WITH
WEAKENING LOWER MS VALLEY S/W TROUGH. THE GFS APPEARS TO MOISTEN
THINGS UP TOO QUICKLY DUE TO CONVECTIVELY INDUCED VORTICES.

FIRE WEATHER...

THE HIGH WINDS OF MONDAY HAVE ALREADY DRIED 10-HR FINE FUEL MOISTURES
TO 7-8%...JUST ABOVE OF CRITICAL VALUES. WITH ANOTHER DAY OF
SUSTAINED NW WINDS OF 15KTS WITH GUSTS TO 25KTS AND AFTERNOON RH
BETWEEN 20 TO 25% WILL FURTHER DEPLETE FINE FUEL LEVELS. WILL NOT
ISSUE ANY FIRE DANGER STATEMENT AND JUST HANDLE WITH HAZARDOUS
WEATHER OUTLOOK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BADGETT/MWS/RA
Hazardous weather outlook, Apr 17, 5:41 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
541 AM EDT TUE APR 17 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
541 AM EDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS AROUND 30 MPH
TODAY. IN ADDITION...MINIMUM RELATIVE HUMIDITY LEVELS WILL FALL TO
BETWEEN 20 AND 25 PERCENT FROM 10 AM AND 6 PM. THESE CONDITIONS
WILL CONTINUE TO DRY FINE FUELS SUCH AS DEAD GRASSES AND TREE
LITTER. IN SPITE OF THE RECENT SOAKING RAINS...FINE FUEL MOISTURES
HAD DROPPED TO AROUND 10% MONDAY AFTERNOON. THUS...THE DRY AIR
COUPLED WITH THE STRONG GUSTY WINDS MAY RESULT IN HIGHER THAN
NORMAL FIRE DANGER CONDITIONS TODAY. ANY UNNECESSARY BURNING SHOULD
BE DELAYED UNTIL THE WIND HAS SUBSIDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL NORTH CAROLINA
ON THURSDAY. THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS TO
OCCUR WITH THIS SYSTEM. IF THUNDERSTORMS DO DEVELOP...HAIL MAY
ACCOMPANY THE STORMS AS WELL AS STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.